The morning shift in the ED has just started and the nurse approaches about an 85-year-old male from a nursing home who is febrile to 39.5?C, is tachycardic with a heart rate of 160 beats/min, and has a blood pressure of 98/57 mm Hg. He has a history of dementia, diabetes, and hypertension and is nonverbal at baseline. He is minimally responsive and unable to give additional information. You begin fluid resuscitating him and administer acetaminophen, and you notice on the monitor that his heart rhythm is irregular.
What is the safest way to control the patient’s rhythm? Should he be anticoagulated and if so how?
(Enter to win a free copy of the February 2013 issue of Emergency Medicine Practice, which features this case, by submitting your answer to the question above. To do so, simply enter your response in the comments box. The deadline to enter is February 6th.)
Last Updated on November 1, 2021